Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 44, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 16, 2023, 5:40 PM MDT for Kit Carson County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2023, 5:40 PM MDT (23:40 UTC)
- Expired
- Jun 16, 2023, 10:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 1:49 PM MDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 16, 1:49 PM MDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Goodland KS 149 PM MDT Fri Jun 16 2023 .SHORT TERM...(This evening through Saturday Night) Issued at 147 PM MDT Fri Jun 16 2023 As of 2 pm CDT, 1 pm MDT, skies across the Tri-State Region ranged from mostly clear along and east of Highway 25 to mostly cloudy over northeastern Colorado. Winds are generally light and from the north, though there does seem to be a prefrontal trough bisecting the are leading to some variable wind directions in the southeastern part of the forecast area. Temperatures ranged quite a bit this afternoon, from the 60s in Yuma County Colorado to the mid 80s along Highway 283 in Kansas. At the surface, the previously mentioned prefrontal trough extends from roughly Norton, KS to Tribune, Kansas, and the cold front is lagging behind, positioned over the Nebraska Panhandle and into northeastern Colorado. Aloft, a potent shortwave trough is ejecting over the Plains, currently positioned over southwestern Colorado and moving rapidly northeast. It is this shortwave trough that is causing thunderstorms to quickly develop according to latest GOES 16 satellite and WSR 88D radar imagery. For the rest of the evening through tonight, widespread thunderstorm activity is anticipated with everyone likely observing at least some rain. Current mesoanalysis indicates quite an unstable environment ahead of the cold front with SBCape of 1500-2500 j/kg, low level lapse rates in excess of 8 C/km, and mid-level lapse rates up to 7 C/km. DCape, an indication of the damaging wind potential, is on the rise and currently ranges from around 500 to around 1000 j/kg. Wind shear is also now available for thunderstorms with 0-6 km bulk shear analyzed at 25-40 kts, highest in Cheyenne County Colorado, and 0-3 km helicity of 50-100 m2/s2 also projected in the same area. With the wind shear actually available for this event, we are expecting more intense thunderstorms than what occurred yesterday as the wind shear will help to organize and sustain the storms. Expecting initial storms to be isolated to scattered with two areas of development: 1. the Colorado Front Range extending into the Colorado Plains, which is ongoing now, and 2. Along the prefrontal in northwest Kansas and southwest Nebraska. The convection developing over Colorado will be much more robust due to the available wind shear, and we should see at least a few supercellular structures initially. These storms will be capable of large hail, damaging winds, and possibly a tornado or two given the low level wind shear. LCLs are also favorable for potential tornado formation with values between 1000-1250m. Eventually, storms are highly expected to form into a bowing structure, likely as storms cross into Kansas around to after 6 pm MDT. Once this bowing structure forms, damaging winds would become the primary severe weather threat. Heavy rainfall and flash flooding will also be a threat, and the Flood Watch for excessive rainfall and flash flooding looks on track. Flash flooding will be possible with both the supercells and bowing structure. Storms will move across southwest Nebraska and northwest Kansas through the evening hours, with most precipitation coming to an end after midnight. For tomorrow, yet another round of thunderstorms is anticipated, some of which will be severe. It looks like a similar setup as today, although the front positioning will be further south, displacing the low level wind shear needed for tornado development to around the Kansas/Oklahoma border. For our area, damaging winds and large hail look to be the primary severe weather threats, and precipitable water readings will be sufficient for heavy rainfall. The Pwat readings do drop off, to around 1 inch instead of 1.25+ inches, but with heavy rainfall expected tonight, the ground being saturated will compensate for the lower pwats and therefore keep the flash flood threat alive. Storms should form along the Colorado Front Range during the early afternoon, migrating through our forecast area by late afternoon in eastern Colorado and the evening hours for northwest Kansas and southwest Nebraska. Not totally sure if we'll see the same size of complex tomorrow, but do think organized thunderstorms should be anticipated with most of us under the threat for more activity. .LONG TERM...(Sunday through Friday) Issued at 120 PM MDT Fri Jun 16 2023 Extended period will shift from the relatively cool conditions of the past week to a warmer, potentially active pattern by the middle of the week. H5 ridge will amplify over the area Sunday and Monday leading to large scale subsidence and warming temperatures. Will be the first two day period in a while where thunderstorms are not expected in the afternoon and evening. Temperatures will continue to warm through the week, and will likely be well above normal by Tuesday with some of the warmest temperatures of the season expected. While conditions will begin the period dry, think the threat for thunderstorms will come back to the region fairly quickly as ridge axis settles to the east of area, putting CWA on western periphery with decent southwesterly flow aloft. GEFS ensembles indicate afternoon CAPE values likely exceeding 2000 j/kg my mid week with primary question being how strong capping inversion will be. Given position of H5 ridge axis, think is is reasonable to assume that cap can be overcome at times. With southeasterly flow at the surface, shear profiles support severe storm organization and would expect at least a round or two of severe weather after Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1152 AM MDT Fri Jun 16 2023 VFR conditions anticipated at both TAF sites for this afternoon, but once storms arrive this evening, expect conditions to take a dive. A very moist atmosphere will promote low cloud development, and storms will produce heavy rainfall and reduced visibility as they move through. Later in the TAF period, once the storms have exited the region, we could see fog development and reductions in visibility from this. Low clouds will remain until well after sunrise tomorrow in a post frontal environment. Confidence in storms is quite high as most forecast guidance shows storms forming into a larger complex. KMCK could see isolated development in the area earlier than presently advertised, so will be watching for that potential and may need to amend TAFs if that trend were to occur. Otherwise, waiting on the larger complex to move through. At KGLD, mainly we're waiting on the bigger complex but when that transition between more isolated to scattered storms into the larger complex is a little more in doubt on precise location/timing. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch until 11 PM MDT this evening for KSZ013-027-041. CO...Flood Watch until 11 PM MDT this evening for COZ091-092. NE...NONE. && SHORT TERM...RRH LONG TERM...JRM AVIATION...RRH
Hazardous weather outlook, Jun 16, 1:55 PM MDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 155 PM MDT Fri Jun 16 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172000- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 155 PM MDT Fri Jun 16 2023 /255 PM CDT Fri Jun 16 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are forecast this afternoon and evening across the entire Tri-State region. Large hail to two inches in diameter, damaging wind gusts to 70 mph, and even a tornado or two are possible, especially along and south of Interstate 70. Flash flooding is also possible tonight across the entire area. A Flood Watch for a higher potential for flash flooding is in effect for areas along and west of Highway 27, and along and south of Interstate 70 from Noon MDT through 1100 pm MDT. Locally heavy rainfall, combined with past rainfall and wet soils will create a setup prime for flash flooding to occur. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Strong to severe thunderstorms are possible during the afternoon and evening hours on Saturday. Large hail and damaging winds will be the primary threats for these storms. Heavy rainfall and flash flooding will also be possible, with areas having received heavy rainfall tonight under the highest threat for potential flash flooding. There are chances for scattered thunderstorms over the area from Tuesday night on into the end of next week. Severe thunderstorms will be possible Wednesday through end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely needed later today. Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via telephone or social media.
In the hours before
Special weather statement, Jun 16, 4:25 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
525 PM CDT Fri Jun 16 2023
KSZ003-004-015-016-162300-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
525 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of southwestern Norton,
northeastern Sheridan, southeastern Decatur and northwestern Graham
Counties through 600 PM CDT...
At 525 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Morland, or 14 miles northeast of Hoxie, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Norton, northeastern Sheridan, southeastern Decatur and northwestern
Graham Counties, including the following locations... Penokee, New
Almelo and Tasco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3927 10032 3961 10042 3965 9991 3933 9984
TIME...MOT...LOC 2225Z 247DEG 19KT 3947 10021
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
024Special weather statement, Jun 16, 4:52 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
452 PM MDT Fri Jun 16 2023
COZ091-162315-
Kit Carson County CO-
452 PM MDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of southeastern Kit
Carson County through 515 PM MDT...
At 452 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bethune, or 5 miles southwest of Burlington, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Burlington around 510 PM MDT.
This includes the following highways...
Interstate 70 in Colorado between mile markers 427 and 450.
Highway 385 between mile markers 179 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3950 10215 3935 10205 3924 10205 3915 10239
3931 10249
TIME...MOT...LOC 2252Z 242DEG 19KT 3927 10236
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
024Local storm report, Jun 16, 5:11 PM MDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
511 PM MDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Flash Flood 13 N Edson 39.51N 101.58W
06/15/2023 Sherman KS NWS Employee
Water was six inches to a foot deep across
the road. Water has since receded. Flood
waters moved a 30 foot tall cedar tree
roughly 100 yards from laying against a
brush pile into a fence line.
&&Local storm report, Jun 16, 5:31 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
531 PM MDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM Hail 9 S Flagler 39.16N 103.05W
06/16/2023 E0.70 inch Kit Carson CO Public
Public report of pea up to dime size hail.
&&Local storm report, Jun 16, 5:32 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
532 PM MDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM Rain 9 S Flagler 39.16N 103.05W
06/16/2023 E0.50 inch Kit Carson CO Public
Public report of half inch of heavy rain.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 12:58 AM MDT | Flood Watch | GLD | Greeley, Sherman, Wallace | 1 min |
| Jun 16, 1:03 AM MDT | Flood Watch | GLD | Gove, Graham, Greeley, Logan, Sheridan, Sherman and 3 more | 25 hr |
| Jun 16, 4:25 PM MDT | Special Weather Statement | GLD | Graham | 35 min |
| Jun 16, 4:39 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 51 min |
| Jun 16, 4:21 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 54 min |
| Jun 16, 4:52 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Jun 16, 5:14 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 46 min |
| Jun 16, 5:43 PM MDT | Tornado Warning | GLD | Kit Carson | 32 min |
| Jun 16, 5:55 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 65 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.